Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Wichita, KS

August 5, 2003Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2003, 6:44 PM CDT for Harper County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 6:44 PM CDT (23:44 UTC)
Expired
Aug 5, 2003, 7:45 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS53 KICT 052344
SVRICT
KSC077-060045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 745 PM CDT.

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ATTICA...OR ABOUT 13 MILES NORTHWEST OF
  ANTHONY...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ATTICA AROUND 645 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 745 PM CDT.

LAT...LON 3730 9809 3736 9831 3695 9855 3686 9823

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT TUE AUG 5 2003

FORECAST CONCERNS TODAY ARE AFTN/EVE TSRA CHCS AND THEN TEMPS THE
REST OF THE WEEK.

SFC DWPTS REMAIN IN THE LOWER 70S ACROSS THE AREA AS DRIER AIR IS
SLOW TO TRICKLE INTO SRN KS. SATL SHOWS LOTS OF CU DVLPG ALONG THE
WEAK BOUNDARY IN ERN KS/WRN MO BUT SFC CONVERGENCE IS VERY WEAK FOR
TSRA DVLPMNT. BECUASE OF THE MOIST DWPTS,  SCAPES VALUES HAVE BEEN
RUNNING IN THE 2000-4000 J/KG ACROSS THE AREA.  SO UNSTABLE AIRMASS
IS IN PLACE ACROSS SRN KS, BUT MID LEVEL CAP HANGS ON ACROSS MOST OF
THE WRN SECTIONS KEEPING TSRA DVLPMNT IN CHECK.  MAIN AREA OF
CONCERN IS ERN/SERN KS WHERE CAP IS WEAKEST. WILL GO WITH A 20-30
POP IN THIS AREA FOR THE EVENING HOURS WHERE CAP IS WEAKEST WITH
THIS IN MIND.  WILL END THE PRECIP CHC OVERNIGHT AS DRIER AIR GETS A
BETTER PUSH INTO THE AREA.  CONSIDERED ADDING SOME PATCHY FOG FOR
THE MORNING HOURS, BUT WITH DRIER AIR MOVING IN AND LACK OF MUCH
GROUND MOISTURE, WILL KEEP THIS MENTION OUT FOR NOW.  PERSISTANCE
LOOKS LIKE THE WAY TO GO FOR LOW TEMPS TNGT.

WED-THU NIGHT:
SFC RIDGE CONTINUES TO PUSH SLIGHTLY DRIER SFC AIR INTO THE REGION
ON WED AND EARLY THU WITH N-NE WINDS. BOTH MODELS SIMILAR WITH THIS
SOLUTION.  EASTERLY SFC WINDS MAY KEEP TEMPS FROM GETTING TOO OUT
HAND BUT WARMER ETA GUID NUMBERS LOOK LIKE THE WAY TO GO WITH UPPER
RIDGE IN PLACE.

LOW FLOW RETURNS TO THE SOUTH ACROSS PARTS OF WRN KS LATE THU INTO
EARLY FRI WITH GFS SHOWING ISENTROPIC LIFT AND MOISTURE TRANSPORT IN
THE 315K LAYER INCREASING ENOUGH FOR A NOCTURNAL TSRA CHC IN WRN
SECTIONS. BUT THIS SHOULD STAY WEST OF THE AREA.  SO NO POPS AT THIS
TIME.

EXTENDED: FRI-MON
THE DRY AND HOT WEATHER CONTINUES INTO THE WEEKEND AS UPPER RIDGE
HOLDS TIGHT OVER THE AREA.  GFS TRYS TO BRING ANOTHER IMPULSE DOWN
THE PIPE ACROSS ERN KS ON LATE SAT OR EARLY SUN, BUT ECM AND UKMET
SHOW RIDGE HOLDING TIGHT.  NCEP DISCUSSION SEEMS TO FAVOR THE ECM SO
PREFER TO KEEP THINGS DRY FOR NOW.  SO WILL CONTINUE DRY TREND INTO
THE BEGINNING OF NEXT WEEK.

FCSTID =   22 / KETCHAM
ICT   70  95  70  97 /  10  10  10   5
HUT   69  95  70  97 /  10  10  10   5
EWK   70  95  70  97 /  10  10  10   5
EQA   69  94  70  96 /  10  10  10   5
WLD   71  95  71  97 /  10  10  10   5
RSL   67  95  70  99 /  10  10  10   5
GBD   69  96  70  99 /  10  10  10   5
SLN   69  95  70  97 /  10  10  10   5
MPR   70  95  70  97 /  10  10  10   5
CFV   71  93  70  93 /  20  10  10   5
CNU   69  92  69  92 /  20  10  10   5
K88   69  92  69  92 /  20  10  10   5

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 5, 4:00 PM CDT, 2 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING OVER
SOUTHEASTERN KANSAS THIS AFTERNOON. A WEAK SURFACE BOUNDARY WILL BE
LINGERING IN THE AREA ALONG WITH AMPLE MOISTURE. DAYTIME HEATING
WILL CAUSE THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE OVER
SOUTHEAST KANSAS. THE STRENGTH OF CONVERGENCE ALONG THIS BOUNDARY
WILL BE THE KEY FOR ANY POSSIBLE DEVELOPMENT. CONVERGENCE LOOKS TO
BE FAIRLY WEAK SO IF STORMS CAN DEVELOP THEY SHOULD BE MORE ISOLATED
IN NATURE. A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH
LARGE HAIL, AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. THE AREA
GREATEST AT RISK WILL BE EAST OF A EUREKA, TO SEDAN LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JAKUB/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:19 PM CDTSevere Thunderstorm WarningICTHarper56 min
Aug 5, 4:56 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Aug 5, 5:57 PM CDTSevere Thunderstorm WarningICTSumner63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.